New York, 2024

Flash Flood and Damaging Winds in New York, June 18, 2024

June 18, 2024 · NWS BUF · 23 events in 5 counties and zones

Strong to severe thunderstorms developed within a highly unstable atmosphere across most of western New York. Thunderstorms developed as an outflow boundary from upstream convection moved into western New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong to severe thunderstorms developed within a highly unstable atmosphere across most of western New York. Thunderstorms developed as an outflow boundary from upstream convection moved into western New York. Heavy rainfall within a very moist atmosphere caused some flooding issues as well during the morning of June 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 18, 3:14 AM EST, 46 minutes earlier.

Area forecast discussion, Jun 18, 3:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
414 AM EDT Tue Jun 18 2024

.SYNOPSIS...
Hot and humid weather through at least Thursday with apparent
temperatures during this time likely to reach 100F at many locations
today and Wednesday. There will also be scattered showers and
thunderstorms at times, especially during the afternoon and early
evening hours.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cluster of showers and isolated thunder working into the eastern
Lake Ontario region early this morning, associated with a long
lived MCV moving into the region. Severe weather is not expected
with this cluster, but a period of locally heavy rain is likely,
before the cluster exits the region by mid morning.

Little overall change to the airmass over the lower Great Lakes
today. Mid level ridge will continue to amplify today with 850
mb temperatures around +20C. Only a few spots managed to get
into the lower 90s on Monday, but should see more widespread 90s
today given the rising heights aloft. It will also be more
humid with dewpoints rising to into the lower 70s. This
combination will result in dangerously hot conditions with heat
index values in the upper 90s to lower 100s. Heat Advisory
remains in effect for the entire area.

Outside of the early morning convection working through the
eastern Lake Ontario region, and perhaps a stray shower or
storm elsewhere the bulk of the expected convection will hold
off until this afternoon and evening. With the area still on
the periphery of the building ridge, a disturbance riding along
the ridge will work into the region late in the day. This
disturbance along with any lake breeze boundaries will trigger
scattered showers and storms. Strong surface heating will
contribute to destabilization underneath the building ridge.
Most mesoscale guidance suggests the best chances will be across
the Southern Tier into the Finger Lakes, although convection
could occur just about anywhere just inland from the lakeshores.
Some of the cells will be capable of producing very heavy rain
and strong gusty winds, with the lastest SPC Day One outlook
highlighting the entire area in a marginal severe thunderstorm
risk.

Any afternoon and evening convection will diminish overnight
tonight, other than perhaps a stray shower or storm. There will
be little reprieve from the muggy conditions with low
temperatures in the lower to mid 70s, with some upper 60s across
the Southern tier and North Country.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
...Heat Advisory in Effect for the Entire Area as Dangerous Heat
Builds Through Thursday...

Hot and humid daytime conditions and warm and muggy nights will
persist throughout the middle of the week as a result of surface
high pressure remaining anchored along the Eastern Seaboard in
conjunction with a slowly amplifying upper level ridge across the
eastern CONUS

Heading into Wednesday, the mid-level ridge will remain strongly in
place across the region, with some ensemble models depicting heights
closing in on 600 dm. This being said, temperatures at 850s mb will
remain around +20 Celsius and therefore support high temperatures in
the mid to low 90s. As mentioned previously, the humidity will
create sultry conditions with apparent temperatures ranging in the
90s during peak heading hours (mid-day through the afternoon).
Similarly, nighttime conditions will continue to feel muggy despite
a drop in the heat index values.

Thursday, the ridge will drop south and southeast. This slight jog
from it's position Wednesday will allow for a slight drop in
temperatures and heat index values Thursday. Despite the slight drop
in conditions, Thursday will continue to be hot and humid, with heat
index values ranging in the mid 90s to low 100s for the bulk of
western and north central New York.

For both days, the positioning and proximity of the upper level
ridge will suppress most of the convection, however afternoon
heating and instability with some forcing along the lake breeze
boundaries may support some showers and thunderstorms. A better
chance for an isolated showers and/or thunderstorm will lie across
the North Country/Saint Lawrence Valley closer to the northern
periphery of the ridge.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Heading into the end of the week and into the start of the new work
week, expect a gradual day-to-day cooling trend due to multiple
successive shortwave troughs traverse eastward across central and
eastern Canada, acting to slowly suppress the ridge southward. As a
result this will create quasi-zonal flow across the CONUS by Monday.
Even with the "cooling" trend, conditions will continue to remain on
the warm and humid throughout the end of the week and into the
weekend. Temperatures Friday will feature upper 80s to low 90s
before cooling off to the mid to upper 80s by Sunday. As mentioned
previously with the humidity, heat index values will range between
the low to mid 90s Friday and then in the mid to near 90 by Sunday.

With regards to precipitation, there will be a slight increase in
the potential for convection Friday through Sunday due to upper
level disturbances riding the northern periphery of the upper level
ridge and a surface boundary sagging south into the region from
Canada. Areas that do receive storm activity will have a slight
reprieve from the warm muggy conditions, through it will be on the
shorter side.

Sunday night into Monday, a deep trough and associated surface low
and cold front will track east across the region, resulting in
widespread showers to pass across the region. With this system, air
conditions will be notably cooler in the wake of the front. Highs
Monday will return to near normal with highs in the upper 70s to mid
80s region wide.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Fog is possible in the Southern Tier river valleys with a brief
period of MVFR vsby possible at KJHW through 11Z. Early morning
convection moving through the eastern lake Ontario region may
bring some lower conditions to KART through around 12Z.

Mainly VFR flight conditions through the day today. Showers and
storms will develop during the afternoon hours. Localized MVFR or
lower possible.

Outlook...

Wednesday through Saturday...Mainly VFR, but a chance for afternoon
and evening thunderstorms inland from the lakes.

&&

.MARINE...
High pressure will be near the eastern Great Lakes through much of
this week, offering light winds, generally 15 knots or less on the
lakes.

&&

.CLIMATE...
A prolonged period of heat is expected for our region this week.
Below are record high temperatures for our three main climate
sites:

...Buffalo...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........95/1994............73/2006
...June 19........90/2001............73/1919
...June 20........92/1995............73/2012

...Rochester...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........97/1957............72/2018
...June 19........95/2001............72/1919
...June 20........95/1953............72/1923

...Watertown...

...Date.....Record Maximum (F)...Record warm Minimum (F)...

...June 18........91/1957............70/1992
...June 19........91/2007............70/1949
...June 20........90/1971............71/2012

Temperature records for Buffalo and Rochester date back to 1871.
Temperature records for Watertown date back to 1949.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from noon today to 8 PM EDT Thursday for NYZ001-
     002-006>008-010>012-019>021-085.
     Heat Advisory until 8 PM EDT Thursday for NYZ003>005-013-014.
MARINE...None.

&&

SYNOPSIS...Apffel/Thomas/TMA
NEAR TERM...TMA
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/TMA
MARINE...Apffel/Thomas/TMA
CLIMATE...Thomas/TMA

In the hours before

Special weather statement, Jun 18, 3:21 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
421 AM EDT Tue Jun 18 2024

NYZ006>008-180915-
Jefferson NY-Oswego NY-Lewis NY-
421 AM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON...LEWIS AND
NORTHEASTERN OSWEGO COUNTIES THROUGH 515 AM EDT...

At 419 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Cedar Point State
Park to near Redfield. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Clayton,
Adams, Dexter, Redfield, Glen Park, Herrings, Kring Point State Park,
Highmarket, Adams Center, Wellesley Island State Park, Cedar Point
State Park, Redwood, Henderson Harbor, Barnes Corners, and Whetstone
Gulf State Park.

This includes Interstate 81 between exits 38 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4440 7583 4439 7584 4410 7519 4361 7511
      4342 7553 4348 7581 4337 7587 4410 7642
      4414 7635 4420 7631 4422 7619 4429 7615
      4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0819Z 243DEG 37KT 4415 7620 4359 7574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMA

The radar

The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Niagara

When
June 18, 4:00 AM EST to 8:40 AM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Reported by
COOP Observer
Coordinates
43.170, -79.040

Rainfall amount measured since 5:00 AM EDT of 3.12 inches.

Flash Flood, Niagara

When
June 18, 8:15 AM EST to 10:15 AM EST
Where
Niagara County, 0.25 mi NW of Lewiston Hgts to 0.89 mi SW of Lewiston
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.172, -79.034

Water over roads between Center Street and Mohawk Street in the Village of Lewiston.

Thunderstorm Wind, Cattaraugus

When
June 18, 6:10 PM EST
Where
Cattaraugus County, Great Vly
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.220, -78.630

Trees and wires downed.

Thunderstorm Wind, Cattaraugus

When
June 18, 6:17 PM EST
Where
Cattaraugus County, Ellicottville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.270, -78.670

Trees and wires downed.

Thunderstorm Wind, Cattaraugus

When
June 18, 6:46 PM EST
Where
Cattaraugus County, Franklinville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.330, -78.450

Trees and wires downed.

Thunderstorm Wind, Ontario

When
June 18, 8:02 PM EST
Where
Ontario County, 1 mi NNW of Geneva
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.883, -76.988

Tree downed on powerlines and house.

Thunderstorm Wind, Ontario

When
June 18, 8:07 PM EST
Where
Ontario County, 1 mi NE of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.880, -76.966

Power pole blown down across roadway.

Thunderstorm Wind, Wyoming

When
June 18, 8:08 PM EST
Where
Wyoming County, 4 mi ESE of Varysburg
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.748, -78.247

Trees and wires downed by thunderstorm wind gust.

Thunderstorm Wind, Ontario

When
June 18, 8:09 PM EST
Where
Ontario County, 1 mi NW of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.880, -76.994

Tree downed and blocking roadway.

Thunderstorm Wind, Ontario

When
June 18, 8:09 PM EST
Where
Ontario County, Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.870, -76.980

Large tree downed on wires.

Thunderstorm Wind, Ontario

When
June 18, 8:13 PM EST
Where
Ontario County, 1 mi WNW of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.876, -76.998

Tree downed and blocking roadway.

Thunderstorm Wind, Wyoming

When
June 18, 8:15 PM EST
Where
Wyoming County, 1.23 mi NW of Warsaw
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.740, -78.150

Trees downed on wires.

Thunderstorm Wind, Wyoming

When
June 18, 8:15 PM EST
Where
Wyoming County, 1 mi NW of Warsaw
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.740, -78.144

Trees and wires downed due to thunderstorm wind gusts.

Thunderstorm Wind, Wyoming

When
June 18, 8:15 PM EST
Where
Wyoming County, Warsaw
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.730, -78.130

Trees and wires downed by thunderstorm wind gust.

Thunderstorm Wind, Ontario

When
June 18, 8:15 PM EST
Where
Ontario County, 1 mi NNE of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.883, -76.972

Tree downed and blocking roadway.

Thunderstorm Wind, Ontario

When
June 18, 8:20 PM EST
Where
Ontario County, 1 mi NE of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.880, -76.966

Tree downed and blocking roadway.

Thunderstorm Wind, Ontario

When
June 18, 8:20 PM EST
Where
Ontario County, Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.870, -76.980

Trees downed on wires.

Thunderstorm Wind, Ontario

When
June 18, 8:20 PM EST
Where
Ontario County, 1 mi SSW of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.857, -76.988

Tree downed and blocking roadway.

Thunderstorm Wind, Ontario

When
June 18, 8:23 PM EST
Where
Ontario County, Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.870, -76.980

Trees downed on wires.

Thunderstorm Wind, Ontario

When
June 18, 8:29 PM EST
Where
Ontario County, 1 mi N of Geneva
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.885, -76.980

Tree downed and blocking roadway.

Thunderstorm Wind, Ontario

When
June 18, 8:34 PM EST
Where
Ontario County, 1 mi NE of Geneva
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.880, -76.966

Tree blown over onto house.

Thunderstorm Wind, Ontario

When
June 18, 8:39 PM EST
Where
Ontario County, 1 mi NNE of Geneva
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.883, -76.972

Large tree limb downed on car.

Thunderstorm Wind, Livingston

When
June 18, 9:22 PM EST
Where
Livingston County, 2.65 mi N of Canawaugus
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
42.968, -77.775

Several trees downed, and crops damaged around three different farms on Cameron Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193087, 1192685, 1192687, 1192688, 1192689, 1192695, 1192697, 1192698, 1192699, 1192700, 1192701, 1192702, 1192703, 1192704, 1192705, 1192706, 1192707, 1192708, 1192709, 1192710, 1192711, 1192712, 1192713.